Alert archive / Arizona / Flash Flood Warnings in 2023

Flash Flood Warning 113, NWS Las Vegas, NV

September 1, 2023Mohave County, Arizona; San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Sep 1, 2023, 4:04 PM MST for Mohave County, Arizona; San Bernardino County, California. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 1, 2023, 4:04 PM MST (23:04 UTC)
Expired
Sep 1, 2023, 8:00 PM MST
In force
4 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Mohave County, AZ, San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 88 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 5:35 PM MSTFLASH FLOOD15 Nw Needles, CACHP reported roadway flooding along Highway 95 at mile marker 66.
Sep 1, 6:43 PM MSTFLASH FLOOD3 Sse Topock, AZWebcam shows water and mud over Oatman Highway in Topock where Sacramento Wash intersects the road.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 91 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.1 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2023-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 555 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2023-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
555 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1621 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

609 
WGUS55 KVEF 012304
FFWVEF
AZC015-CAC071-020300-
/O.NEW.KVEF.FF.W.0113.230901T2304Z-230902T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
404 PM PDT Fri Sep 1 2023

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Southwestern Mohave County in northwestern Arizona...
  San Bernardino County in southern California...

* Until 800 PM MST /800 PM PDT/.

* At 404 PM MST /404 PM PDT/, Doppler radar indicated thunderstorms 
  producing heavy rain across the warned area. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Topock, Needles, Highway 95 And I-40, Mojave Ranch Estates, Mohave 
  Valley, Arizona Village, Mesquite Creek and Willow Valley.

This includes the following roads...
	State Route 95 in Mohave County between mile markers 228 and 238.
	Highway 95 in San Bernardino County between mile markers 45 and 80.
	Oatman Highway between mile markers 1 and 23.
	Interstate 40 in Arizona between mile markers 0 and 4.
	Interstate 40 in California between mile markers 125 and 155.

This includes the following streams and drainages...
  Topock Bay, Colorado River, Sacramento Wash, Warm Springs Wash and 
  Fivemile Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3465 11483 3528 11506 3520 11488 3507 11471
      3501 11464 3502 11464 3503 11464 3501 11437
      3467 11442 3467 11445

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MW
2 follow-up statements
259 
WGUS75 KVEF 020122
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
622 PM PDT Fri Sep 1 2023

AZC015-CAC071-020300-
/O.CON.KVEF.FF.W.0113.000000T0000Z-230902T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-San Bernardino CA-
622 PM MST Fri Sep 1 2023 /622 PM PDT Fri Sep 1 2023/

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 PM MST/8 PM PDT/ 
THIS EVENING FOR SOUTHWESTERN MOHAVE AND SAN BERNARDINO COUNTIES...

At 622 PM MST /622 PM PDT/, local law enforcement reported flash 
flooding on US-95 at mile marker 66. Flash flooding is already 
occurring.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Law enforcement reported.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Topock, Needles, Highway 95, Mojave Ranch Estates, Mohave Valley, 
  Arizona Village, Mesquite Creek and Willow Valley.

This includes the following roads...
	State Route 95 in Mohave County between mile markers 228 and 238.
	Highway 95 in San Bernardino County between mile markers 45 and 80.
	Oatman Highway between mile markers 1 and 23.

This includes the following streams and drainages...
  Topock Bay, Colorado River, Sacramento Wash, Warm Springs Wash and 
  Fivemile Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3465 11483 3528 11506 3520 11488 3507 11471
      3501 11464 3502 11464 3503 11464 3501 11437
      3467 11442 3467 11445

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MW
156 
WGUS75 KVEF 020256
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
756 PM PDT Fri Sep 1 2023

AZC015-CAC071-020306-
/O.EXP.KVEF.FF.W.0113.000000T0000Z-230902T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-San Bernardino CA-
756 PM MST Fri Sep 1 2023 /756 PM PDT Fri Sep 1 2023/

...FLASH FLOOD WARNING WILL EXPIRE AT 8 PM MST/8 PM PDT/ THIS 
EVENING FOR SOUTHWESTERN MOHAVE AND SAN BERNARDINO COUNTIES...

The heavy rain has ended. Minor flooding may continue on Oatman 
Highway between Topock and Interstate 40. Please continue to heed 
remaining road closures.

A Flood Watch remains in effect until 1200 AM MST Sunday/1200 AM PDT 
Sunday for portions of northwest Arizona, southeast California and 
southern Nevada.

LAT...LON 3465 11483 3528 11506 3520 11488 3507 11471
      3501 11464 3502 11464 3503 11464 3501 11437
      3467 11442 3467 11445

$$

MW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 2:24 PM MST, 1 hour 40 minutes earlier.

Area forecast discussion, Sep 1, 2:24 PM MST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
224 PM PDT Fri Sep 1 2023

.SYNOPSIS...Thunderstorm activity will impact much of the forecast
area today and tomorrow as a plume of monsoonal moisture streams in
from the south. Heavy rainfall and flash flooding are the main
concerns. At the same time, strong southerly winds will affect parts
of eastern California and the southern Great Basin.
&&

.SHORT TERM...Through Sunday Night

Thunderstorm activity is expected to continue through tonight,
with another round tomorrow morning. The main concern with these
storms is heavy rainfall and flash flooding. This morning's Las
Vegas sounding showed a PWAT value of 1.42 inches. Atmospheric
moisture should remain in place through Saturday, then start to
shift north on Sunday night as the trough lifts inland and to the
northeast, taking the moisture with it. Wetter lower levels and
lower thunderstorm bases today and tomorrow should make strong
outflow winds less of a threat compared to Thursday's storms, but
still cannot be ruled out with some of the stronger storms. The
greatest potential for strong outflows this afternoon is in San
Bernardino County, where DCAPE values upwards of 1000 J/kg are
present. The areas of greatest thunderstorm activity includes
Lincoln, Clark, southern Nye, Mohave, and eastern San Bernardino
Counties. A Flood Watch is in place for those areas. The addition
of Morongo Valley to Flood Watch was made with this forecast
package. Additional isolated to scattered thunderstorm may also
develop on Sunday, mainly in Lincoln County and along higher
elevations of northern Mohave County and Clark County.

Another challenge in the short term is winds. A tightening pressure
gradient and development of a low level jet will result in a notable
increase in winds this afternoon over Inyo, Nye and Esmeralda
counties. Peak gusts between 45 and 50 mph warranted a Wind Advisory
in those counties for this afternoon and evening. Winds decrease but
remain gusty on Saturday and Sunday as the trough moves inland.

.LONG TERM...Monday through Friday

Zonal flow turns to the southwest as high pressure builds over the
south central United States. Rising heights and dry southwesterly
flow should end any precipitation chances through the end of the
workweek. Temperatures gradually rise through Friday but remain
below normal for this time of year.
&&

.AVIATION...For Harry Reid...A period of active weather is likely
through Saturday.  Gusty southerly winds to 30kts, along with
thunderstorm activity in the vicinity of the terminal, are possible
later this afternoon and early evening.  Model guidance shows a
period of calmer conditions mid-to-late evening, followed by gusty
southeast winds from distant thunderstorms affecting the field after
06Z.  Conditions improve some by day-break, but additional
thunderstorms with gusty winds are likely tomorrow afternoon and
evening, and direct impacts on the field will be possible.

For the rest of southern Nevada, northwest Arizona and southeast
California...Active weather is expected across much of the region
through at least Saturday.  Through this afternoon and early
evening, most of the convection is expected across northwest Arizona
and the Colorado River Valley.  There is the potential for gusty
outflow winds to affect the Las Vegas Valley TAF sites after 06Z.
Additional thunderstorms are likely across the eastern two-thirds of
the region on Friday, any of which will be capable of producing
gusty winds, heavy rainfall with reduced visibilities, and locally
moderate to severe turbulence.  Away from convective activity, gusty
south to southwest surface winds are forecast area-wide through
Friday.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...Meltzer
AVIATION...Planz

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Sep 1, 3:24 PM MST, 40 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
324 PM PDT Fri Sep 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 AM     Flash Flood      3 NW The Strip          36.15N 115.21W
09/01/2023                   Clark              NV   Broadcast Media

            Report of Sahara and Decatur intersection
            flooded resulting in cars submerged in flood
            waters. Report from KSNV.

&&

TB3
Local storm report, Sep 1, 3:29 PM MST, 35 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
329 PM PDT Fri Sep 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     Flash Flood      4 NW Sam Boyd Stadium   36.12N 115.07W
09/01/2023                   Clark              NV   Public

            Social media report showing video of street
            flooding in east Las Vegas. Location
            estimated by radar.

&&

TB3
Local storm report, Sep 1, 3:31 PM MST, 33 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
331 PM PDT Fri Sep 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Flash Flood      2 WSW Downtown Las Vega 36.16N 115.17W
09/01/2023                   Clark              NV   Broadcast Media

            Various reports of flash flood impacts
            across Las Vegas. Reports included road
            closures at Alexander Road and Puebla
            Street, Charleston Blvd and Commerce Street,
            Las Vegas Blvd at Cheyenne. Highway 95
            northbound was down to one lane due to
            debris. Multiple cars were stalled in flood
            waters in these locations.

&&

TB3
Local storm report, Sep 1, 3:38 PM MST, 26 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
338 PM PDT Fri Sep 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     Flash Flood      3 NW Sam Boyd Stadium   36.11N 115.06W
09/01/2023                   Clark              NV   Broadcast Media

            FOX5 television broadcast reported Boulder
            Highway and Nellis Blvd flooded with
            multiple cars stranded at the intersection
            in flood waters.

&&

TB3
Local storm report, Sep 1, 3:42 PM MST, 22 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
342 PM PDT Fri Sep 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Flash Flood      1 E Spring Valley       36.11N 115.22W
09/01/2023                   Clark              NV   Broadcast Media

            A sinkhole was opened on northbound Jones
            Blvd south of Flamingo Road which exposed a
            gas pipeline.

&&

TB3
Local storm report, Sep 1, 3:46 PM MST, 18 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
346 PM PDT Fri Sep 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     Flash Flood      9 NNW Vidal Junction    34.30N 114.65W
09/01/2023                   San Bernardino     CA   Law Enforcement

            CHP reports roadway flooding on Highway 95
            near Vidal Junction at Mile Marker 20.

&&

TB3

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 6:56 PM MSTSevere Thunderstorm WarningVEFMohave64 min
Aug 31, 8:26 PM MSTSevere Thunderstorm WarningVEFMohave49 min
Aug 31, 9:25 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Aug 31, 10:05 PM MSTSevere Thunderstorm WarningVEFMohave40 min
Sep 1, 12:25 AM MSTFlash Flood Warning Considerable damage threatVEFMohave4 hr
Sep 1, 12:52 AM MSTFlash Flood Warning Considerable damage threatVEFMohave4 hr
Sep 1, 1:18 AM MSTSevere Thunderstorm WarningVEFMohave57 min
Sep 1, 1:38 AM MSTFlash Flood Warning Considerable damage threatVEFMohave5 hr
Sep 1, 2:23 AM MSTSevere Thunderstorm WarningVEFMohave52 min
Sep 1, 3:29 AM MSTFlash Flood Warning Considerable damage threatVEFMohave4 hr
Sep 1, 5:03 AM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Sep 1, 10:30 AM MSTFlash Flood Warning Considerable damage threatVEFMohave2 hr
Aug 31, 5:05 PM MSTSevere Thunderstorm WarningVEFInyo, San Bernardino55 min
Aug 31, 7:17 PM MSTFlash Flood WarningVEFSan Bernardino88 min
Sep 1, 3:42 AM MSTFlash Flood Warning Considerable damage threatVEFSan Bernardino4 hr
Sep 1, 4:16 AM MSTSevere Thunderstorm WarningVEFSan Bernardino59 min
Sep 1, 4:36 AM MSTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr
Sep 1, 1:37 PM MSTSevere Thunderstorm Warning Destructive damage threatVEFSan Bernardino38 min
Sep 1, 2:23 PM MSTSevere Thunderstorm WarningVEFSan Bernardino52 min
Sep 1, 2:33 PM MSTFlash Flood Warning Considerable damage threatVEFSan Bernardino5 hr
Sep 1, 2:52 PM MSTFlash Flood Warning Considerable damage threatVEFInyo99 min
Sep 1, 2:58 PM MSTFlash Flood Warning Considerable damage threatVEFInyo, San Bernardino4 hr
Sep 1, 3:16 PM MSTFlash Flood Warning Considerable damage threatVEFSan Bernardino4 hr
Sep 1, 3:33 PM MSTFlash Flood Warning Considerable damage threatVEFInyo3 hr
Sep 1, 4:13 PM MSTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr

Nearby

Flash Flood Warnings in Arizona, 2023Flash Flood Warnings in California, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.